Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 165, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Nov 5, 2017, 5:43 PM EST for 4 counties in Indiana. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 5, 2017, 5:43 PM EST (22:43 UTC)
- Expired
- Nov 5, 2017, 6:30 PM EST
- In force
- 47 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, IN, Parke County, IN, Putnam County, IN, Vigo County, IN
The radar
The Indianapolis radar (KIND), 92 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 5, 5:49 PM EST | TSTM WND DMG | 2 Nnw Terre Haute, IN | SEVERAL 6-8 INCH TREE LIMBS SNAPPED. RELAYED VIA TWITTER. TIME ESTIMATED VIA RADAR. |
| Nov 5, 6:40 PM EST | TSTM WND DMG | 3 Nne Poland, IN | TREE LIMBS SNAPPED ALONG COUNTY ROAD 1200 SOUTH. RELAYED VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 5, 12:08 PM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1199 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 454 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 322 m²/s²
- 0-3 km storm-relative helicity
- 382 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.2
The text
As transmitted.
491
WUUS53 KIND 052243
SVRIND
INC021-121-133-167-052330-
/O.NEW.KIND.SV.W.0165.171105T2243Z-171105T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
543 PM EST SUN NOV 5 2017
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Vigo County in west central Indiana...
Northern Clay County in west central Indiana...
Southeastern Parke County in west central Indiana...
Southwestern Putnam County in west central Indiana...
* Until 630 PM EST.
* At 543 PM EST, a severe thunderstorm was located near Terre Haute,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Terre Haute, Greencastle, Brazil, West Terre Haute, Cloverdale,
Prairieton, Prairie Creek, Seelyville, Knightsville, Harmony,
Staunton, Carbon, Center Point, Riley, Fontanet, Lena, Reelsville,
Cory, Saline City and Pimento.
This includes Interstate 70 between mile markers 1 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 700 PM EST for west central
Indiana.
LAT...LON 3934 8756 3935 8754 3935 8753 3952 8753
3970 8693 3950 8676 3947 8684 3947 8694
3943 8694 3926 8743 3926 8752 3934 8757
TIME...MOT...LOC 2243Z 239DEG 43KT 3941 8741
HAIL...1.00IN
WIND...60MPH
$$
AW/JN2 follow-up statements
885
WWUS53 KIND 052313
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
613 PM EST SUN NOV 5 2017
INC121-052322-
/O.CAN.KIND.SV.W.0165.000000T0000Z-171105T2330Z/
Parke IN-
613 PM EST SUN NOV 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PARKE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 700 PM EST for west central
Indiana.
LAT...LON 3926 8752 3953 8733 3961 8715 3961 8701
3966 8701 3970 8693 3950 8676 3947 8684
3947 8694 3943 8694 3926 8743
TIME...MOT...LOC 2312Z 239DEG 43KT 3959 8702
$$
INC021-133-167-052330-
/O.CON.KIND.SV.W.0165.000000T0000Z-171105T2330Z/
Vigo IN-Clay IN-Putnam IN-
613 PM EST SUN NOV 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EST
FOR EASTERN VIGO...NORTHERN CLAY AND SOUTHWESTERN PUTNAM COUNTIES...
At 612 PM EST, a severe thunderstorm was located 7 miles northeast of
Brazil, or 21 miles northeast of Terre Haute, moving northeast at 50
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Terre Haute, Greencastle, Brazil, Cloverdale, Seelyville,
Knightsville, Harmony, Staunton, Carbon, Center Point, Riley, Lena,
Reelsville, Cory, Saline City and Pimento.
This includes Interstate 70 between mile markers 8 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 700 PM EST for west central
Indiana.
LAT...LON 3926 8752 3953 8733 3961 8715 3961 8701
3966 8701 3970 8693 3950 8676 3947 8684
3947 8694 3943 8694 3926 8743
TIME...MOT...LOC 2312Z 239DEG 43KT 3959 8702
HAIL...1.00IN
WIND...60MPH
$$
AW/JN938
WWUS53 KIND 052326
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
626 PM EST SUN NOV 5 2017
INC021-133-167-052336-
/O.EXP.KIND.SV.W.0165.000000T0000Z-171105T2330Z/
Vigo IN-Clay IN-Putnam IN-
626 PM EST SUN NOV 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN VIGO...NORTHERN CLAY
AND SOUTHWESTERN PUTNAM COUNTIES WILL EXPIRE AT 630 PM EST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
A tornado watch remains in effect until 700 PM EST for west central
Indiana.
LAT...LON 3926 8752 3953 8733 3961 8715 3961 8701
3966 8701 3970 8693 3950 8676 3947 8684
3947 8694 3943 8694 3926 8743
TIME...MOT...LOC 2326Z 239DEG 43KT 3967 8684
$$
AW/JNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 3:28 PM EST, 2 hours 15 minutes earlier.
Area forecast discussion, Nov 5, 3:28 PM EST, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 328 PM EST Sun Nov 5 2017 .UPDATE... The AVIATION section has been updated below. && .SYNOPSIS... Issued at 306 PM EST Sun Nov 5 2017 Low pressure along with a strong cold front will move through the area this evening bringing the potential for heavy rain and severe thunderstorms. Cooler air will then rule into next week with highs in the 40s to around 50 for much of the period. A couple of weaker systems will bring precipitation to parts of the area Monday, Tuesday, and next Sunday. && .NEAR TERM.../Rest of This Afternoon and Tonight/ Issued at 306 PM EST Sun Nov 5 2017 The first wave of low pressure, riding along a front from near the northwest forecast area southwest into the St. Louis area, was moving out of the forecast area. However, more waves are to the southwest along the front, with more thunderstorms associated with them. Have already seen severe thunderstorms and possible tornadoes across the area this afternoon, with good shear and instability for this time of year. These favorable conditions will continue into this evening. Upstream mid level lapse rates are higher than across the area, and some of this air will advect in, increasing the hail threat as well. In addition, high precipitable water values continue with good 850mb moisture transport. Some areas have received over a couple of inches of rain. With more storms moving in, the flash flood threat will continue. Thus will continue with the Flash Flood Watch. Given all the above, will continue with high PoPs through 00Z, then gradually decrease them from northwest to southeast through the evening, with some lower PoPs hanging around longer across the southeast until near 12Z. Will keep the Flash Flood Watch going through 400 AM for now, but will likely be able to cancel it early as the heavy rain moves out. Will watch closely. The model blend looks reasonable for low temperatures tonight with cold advection behind the front. && .SHORT TERM.../Monday through Wednesday/ Issued at 306 PM EST Sun Nov 5 2017 Models are close enough that the model blend initialization was accepted for most items. Monday looks to remain dry. Went higher than the blend for sky cover Monday as an inversion will likely trap moisture. Chances for rain will return to much of the area Monday night as a wave rides along to the south. Forcing looks good south with decent frontogenetical forcing added to the mix. Will go likely PoPs far south Monday night, with only slight chance PoPs north. Kept some lingering low PoPs Tuesday morning. Low chances for rain will move back in to far southern areas Tuesday night with another wave, but not all models have rain that far north. Thus confidence is low for these Tuesday night PoPs. High pressure will bring dry conditions Wednesday. && .LONG TERM.../Wednesday Night Through Sunday/ Issued at 306 PM EST Sun Nov 5 2017 Models are close enough that the model blend initialization was accepted for most items. Much of the long term will be quiet with high pressure in control. However, a developing upper trough and a surface low pressure system could bring some precipitation Saturday night into Sunday. Temperatures look cold enough that some snow may mix in with the rain Saturday night & Sunday morning. Temperatures will remain below average through the period. && .AVIATION (Discussion for the 052100Z TAF Update)... Issued at 328 PM EST Sun Nov 5 2017 Scattered convection will continue around KIND this afternoon, with more coverage of thunder moving in by early evening. At the moment, it appears showers with MVFR visibility will be the main threat in the near term. Previous discussion follows... MVFR conditions expected, with occasional IFR conditions in convection. Waves of showers and thunderstorms will move across the sites through the first 6-12 hours of the TAF period. MVFR conditions can be expected, with IFR or worse conditions in the thunderstorms. Some severe storms with large hail and gusts over 50kt are possible. Outside of convection winds will gust to around 25kt this afternoon. After the convection exits, MVFR or perhaps high end IFR ceilings will continue overnight. Improvement is expected from the northwest during the morning Monday. && .IND WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for INZ021-028>031- 035>049-051>057-060-061. Flash Flood Watch through late tonight for INZ062>065-070>072. && SYNOPSIS...50 NEAR TERM...50 SHORT TERM...50 LONG TERM....50 AVIATION...50
Hazardous weather outlook, Nov 5, 4:16 AM EST, 13 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 416 AM EST Sun Nov 5 2017 INZ021-028>031-035>049-051>057-060>065-067>072-060930- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 416 AM EST Sun Nov 5 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Severe thunderstorms and heavy rainfall later today and tonight. Hazards: Damaging winds...large hail...a few tornadoes...heavy rainfall causing flooding and cloud to ground lightning. Timing: Best threat for severe weather from early afternoon through the evening. Best threat for heavy rainfall late afternoon through tonight. Discussion: The approach and passage of a cold front later today into tonight will bring the threat for severe thunderstorms and heavy rainfall to central Indiana. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Outlook: Scattered showers are possible late Monday into Tuesday...especially south of Interstate 70. Showers will be possible again on Saturday. Discussion: The passage of low pressure through the Tennessee Valley will bring scattered showers to south central Indiana Monday night and early Tuesday. Dry and cooler weather is then expected with high pressure through the rest of the work week. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind Ryan
In the hours before
Local storm report, Nov 5, 4:55 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
455 PM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM TSTM WND DMG 3 W RIDGEVILLE 40.29N 85.09W
11/05/2017 RANDOLPH IN EMERGENCY MNGR
UTILITY POLE WITH LIVE WIRES FALLEN INTO A
VEHICLE WITH ENTRAPMENT AT NORTH COUNTY ROAD
600 WEST AND STATE ROAD 28. TIME IS ROUGHLY
ESTIMATED BASED ON RADAR.
&&
BHHLocal storm report, Nov 5, 5:04 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
504 PM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HEAVY RAIN 3 NW FISHERS 39.98N 86.06W
11/05/2017 E1.16 INCH HAMILTON IN TRAINED SPOTTER
TOTAL SO FAR TODAY.
&&Local storm report, Nov 5, 5:21 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
521 PM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM FLOOD WINCHESTER 40.18N 84.98W
11/05/2017 RANDOLPH IN LAW ENFORCEMENT
WINCHESTER POLICE ARE CLOSING OFF NORTH MAIN
STREET BETWEEN 3RD AND 4TH STREETS DUE TO
FLOODING. OFFICER REPORTING WATER UP TO HIS
FENDER WELLS OF HIS POLICE PICK-UP TRUCK.
&&
BHHLocal storm report, Nov 5, 5:29 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
529 PM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM TSTM WND DMG 2 SSE CLARKS HILL 40.21N 86.71W
11/05/2017 TIPPECANOE IN EMERGENCY MNGR
THREE ELECTRIC POLES HAVE BEEN BLOWN DOWN AT
OR NEAR THE INTERSECTION OF EAST COUNTY LINE
ROAD SOUTH AND SOUTH COUNTY ROAD 1000
EAST...NECESSITATING ROAD CLOSURE. TIME IS
ESTIMATED BASED ON RADAR.
&&
BHHLocal storm report, Nov 5, 5:33 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
533 PM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM FLOOD UNION CITY 40.20N 84.82W
11/05/2017 RANDOLPH IN EMERGENCY MNGR
LOCALIZED HEAVY FLOODING ON VARIOUS STREETS.
RAINFALL OF 2.38 INCHES FELL IN THE
EMERGENCY MANAGERS RAIN GAUGE.
&&
BHHLocal storm report, Nov 5, 5:34 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
534 PM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM TSTM WND DMG 5 NNW ORESTES 40.33N 85.77W
11/05/2017 MADISON IN PUBLIC
SECONDHAND REPORT OF DAMAGE TO SILOS NEAR
COUNTY ROADS 1550 NORTH AND 500 WEST IN
MADISON COUNTY.
&&The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 5, 3:20 AM EST | Flash Flood Watch | IND | Bartholomew, Boone, Brown, Carroll, Clay, Clinton and 30 more | 25 hr |
| Nov 5, 12:40 PM EST | Severe Thunderstorm Warning | IND | Daviess, Greene | 35 min |
| Nov 5, 12:53 PM EST | Severe Thunderstorm Warning | IND | Delaware, Madison | 37 min |
| Nov 5, 1:04 PM EST | Tornado Warning | IND | Delaware, Madison | 26 min |
| Nov 5, 1:12 PM EST | Severe Thunderstorm Warning | IND | Greene, Lawrence, Monroe | 33 min |
| Nov 5, 1:19 PM EST | Tornado Warning | IND | Brown, Greene, Lawrence, Monroe | 41 min |
| Nov 5, 1:31 PM EST | Severe Thunderstorm Warning | IND | Delaware | 14 min |
| Nov 5, 1:37 PM EST | Severe Thunderstorm Warning | IND | Boone, Clinton, Montgomery, Tippecanoe | 38 min |
| Nov 5, 1:47 PM EST | Tornado Warning | IND | Brown, Jackson, Lawrence, Monroe | 28 min |
| Nov 5, 2:04 PM EST | Tornado Warning | IND | Jackson, Jennings | 41 min |
| Nov 5, 2:20 PM EST | Areal Flood Advisory | IND | Jackson | 115 min |
| Nov 5, 2:36 PM EST | Severe Thunderstorm Warning | IND | Jennings | 24 min |
| Nov 5, 3:03 PM EST | Severe Thunderstorm Warning | IND | Delaware, Henry, Randolph | 42 min |
| Nov 5, 3:16 PM EST | Flash Flood Warning | IND | Bartholomew, Brown, Jackson, Jennings | 3 hr |
| Nov 5, 3:35 PM EST | Areal Flood Advisory | IND | Boone, Clinton, Hamilton, Madison, Tipton | 3 hr |
| Nov 5, 3:38 PM EST | Severe Thunderstorm Warning | IND | Randolph | 22 min |
| Nov 5, 4:05 PM EST | Areal Flood Advisory | IND | Delaware, Henry | 115 min |
| Nov 5, 4:12 PM EST | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Parke, Vermillion | 48 min |
| Nov 5, 4:37 PM EST | Flash Flood Warning | IND | Delaware, Henry, Madison, Randolph | 3 hr |
| Nov 5, 4:50 PM EST | Flash Flood Warning | IND | Clay, Fountain, Montgomery, Parke, Putnam, Tippecanoe and 3 more | 3 hr |
| Nov 5, 5:06 PM EST | Areal Flood Advisory | IND | Rush, Shelby | 3 hr |
| Nov 5, 5:13 PM EST | Flash Flood Warning | IND | Boone, Hamilton | 3 hr |
| Nov 5, 5:20 PM EST | Areal Flood Advisory | IND | Morgan, Owen | 3 hr |
| Nov 5, 6:25 PM EST | Severe Thunderstorm Warning | IND | Rush, Shelby | 34 min |
| Nov 5, 6:30 PM EST | Areal Flood Advisory | IND | Hancock, Johnson | 2 hr |
| Nov 5, 6:37 PM EST | Severe Thunderstorm Warning | IND | Clay, Morgan, Owen, Putnam | 23 min |
| Nov 5, 6:57 PM EST | Tornado Warning | IND | Brown, Monroe | 33 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.